Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: can someone please help me!!! ktykat91582

Posted by BarbaraCat on September 23, 2003, at 22:47:15

In reply to can someone please help me!!!, posted by ktykat91582 on September 23, 2003, at 17:26:03

So sorry you're having these awful feelings. I'm bipolar and it's no picnic, but with the right meds life can be great. As you probably know, bipolar generally means a condition that is cyclic, going through the range of very high energy, impulsiveness, sometimes rage and irritability, spending sprees, not needing sleep, starting grand projects and not finishing them - that's the usual take on the manic side. The depression is the opposite, no energy, dreary, sleep alot, dead feeling, no interest in anything, feelings of worthlessness. Bipolar disorder has different levels of severity, from all out total disruption of life to moderate symptoms. The determining factor is that it is an alternating and cyclic pattern and the cycles last at least 2-3 weeks, sometimes for months, as mine did. Cyclothymia is similar to bipolar, but much less intense and cycling rapidly, sometimes up and down in the same day. The highs never reach the disordered frenzy that one sees in the severe bipolar manic phase and the lows are not as devastating, but the rapid cycling can be terribly frightening and exhausting.

Before I go into the next part and possibly alarm you, please know that you may indeed have a depressive disorder and your doctor is on the right track. Also, if what follows feels true for you, you shouldn't stop what you're taking or be afraid that you're being harmed by your meds. But you do need to act quickly with determination. Definitely do a web search on bipolar+antidepressants to understand how problematic this combination is, or on cyclothymia to arm yourself with more knowledge before seeing your psydoc. Take this post in if you want. So...

If you are bipolar, meds like Lexapro are among the worst you can be taking and it's no wonder you're not feeling better, and if anything, worse. Anything that is an SSRI, like Paxil, Prozac, Zoloft, Lexapro, has been shown to make bipolar disorder worse. Buspirone, or Wellbutrin, works on different neurotransmitters and has sometimes been used successfully, but it can be very activating without a mood stabilizer and can bring on a manic episode. In any event, this combination for a bipolar can be extremely destablizing. If your condition is in the bipolar family, it's no wonder you feel like you're climbing the walls.

I can speak from experience with this, having been diagnosed with major depressive disorder and put on every antidepressant out there. They worked at first and then stopped working and my doctor would then say 'Oh, guess you need a higher dose, or let's combine it with this different one'. I suffered unimaginably for 20 years before realizing my symptoms were bipolar, although not the classic highs/lows usually easily recognizable as bipolar. Mine were more like the opposite ends were converging into one disorder, a very agitated depression that is called bipolar mixed states.

If you have cyclothymia, you're still subject to becoming destable and swinging into the cycles by an activating medication, but not as severely. Antidepressants may be used, but only as an adjunct with primarily a mood stabilizer, such as lithium, depakote, tegretol, lamictal. I personally take lithium and lamictal which has worked beautifully for longer than other any med regimen. But there's no telling just what med is going to do the trick. Depakote has had good success with cyclothymia, but it really is trial and error. However, there is a group of meds that are indicated for these conditions and SSRI's are definitely not among them.

You really need to pursue this and if your doctor is not knowledgable about the dangers of medicating bipolar symptoms with antidepressants, I very strongly encourage you to find someone else. This is a very hot topic in the psychiatric world and I would hope she has some eventual strategy with this puzzling choice of meds rather than simply being out of the loop.

There's a book that has been extremely helpful for many of us on this board to determine if what we were experiencing was really bipolar related, and what kinds of medication should and should not be used. You can just click on the link and it will take you to Amazom.com where you can order it. Good luck and don't settle for inadequate treatment when there's definite hope for the way you're feeling. Feel free to keep in touch if you have any question. - BarbaraCat

"Why your depression isn't getting better"

> i have been seeing the psydoc for over a year now and she finally told me she thinks i am either A. Bipolar or B. cyclothymia. can someone please tell me in understandable terms about these conditions...she has put me on buspirone and lexapro..will these help me


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:BarbaraCat thread:9730
URL: http://www.dr-bob.org/babble/20030923/msgs/262825.html